Washington, 2011Heavy Snow in Washington, March 1, 2011
March 1, 2011 · NWS OTX · 3 events in 3 counties and zones
Heavy snow pounded parts of southeast Washington as a moist frontal boundary stalled over the region, from the Northeast Blue Mountains into the Washington Palouse. This is the same frontal boundary that sagged southward the previous day on February 28th with heavy snowfall totals over the in the Northeast Blue Mountains eastern portions of the Washington Palouse.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow pounded parts of southeast Washington as a moist frontal boundary stalled over the region, from the Northeast Blue Mountains into the Washington Palouse. This is the same frontal boundary that sagged southward the previous day on February 28th with heavy snowfall totals over the in the Northeast Blue Mountains eastern portions of the Washington Palouse. This band slowly migrated northward through the morning hours with heavy snowfall ending by the mid to late morning hours. Numerous locations received around a foot of total snowfall from February 28th into March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 10:30 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 28, 10:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1030 PM PST MON FEB 28 2011
.SYNOPSIS...A COLD FRONT HAS STALLED OVER THE BLUES AND PALOUSE
BRINGING WIDESPREAD HEAVY SNOWFALL. THIS FRONT WILL SLOWLY BEGIN
TO LIFT NORTHWARD AS A WARM FRONT ON TUESDAY SPREADING SNOW BACK
UP TO THE CANADIAN BORDER BY TUESDAY NIGHT. A PACIFIC COLD FRONT
WILL THEN MOVE THROUGH THE REGION ON WEDNESDAY FOR ANOTHER ROUND
OF SNOW AND LOW ELEVATION RAIN. AFTER QUIETER WEATHER ON THURSDAY
AND FRIDAY...ANOTHER PACIFIC COLD FRONT WILL BRING RAIN OR SNOW TO
THE REGION ON SATURDAY.
&&
.DISCUSSION...
UPDATE...THE BAND OF PRECIPITATION HAS REMAINED RELATIVELY
STATIONARY ALL EVENING. SNOW TOTALS ON THE PALOUSE...POMEROY
AREA...CENTRAL PANHANDLE...AND BLUE MOUNTAINS ARE GETTING
EXCESSIVE. CALLS TO VARIOUS SPOTTERS HAVE REVEALED MANY AREAS
BETWEEN 5 AND 10 INCHES AS OF THE 7 TO 9 PM TIME FRAME...WITH
SNOWFALL RATES IN THE 1 TO 3 INCH RANGE UNDER THE BAND. MODEL
DEPICTIONS OF THIS BAND CONTINUE TO BE VIRTUALLY WORTHLESS...SO
THE REST OF THE NIGHT'S FORECAST WAS LARGELY BASED ON TRENDING
FROM PERSISTENCE. BY MORNING...THE BAND SHOULD SLOWLY BE ADVANCING
NORTHWARD TOWARD SPOKANE AND COEUR D'ALENE...HOWEVER BECAUSE IT
WILL BE MOVING AND DAYTIME WILL BE STARTING...EXPECT ACCUMULATIONS
TO BE SIGNIFICANTLY LESS AS IT DOES SO IN THE METRO SPOKANE/CDA
AREA AND POINTS NORTHWARD. AS OF NOW...TOTALS AROUND
PULLMAN/MOSCOW/POTLACH SEEM EXCEED A FOOT ON A WIDESPREAD
BASIS...WITH A FOOT PLUS BEING COMMON IN THE VALLEYS OF THE
CENTRAL PANHANDLE AS WELL AS AROUND POMEROY. FOR THE CENTRAL
PANHANDLE MOUNTAINS...ACCURATE MEASUREMENT MAY BE IMPOSSIBLE GIVEN
THE RECENT STRONG WINDS AND BLOWING SNOW...HOWEVER SUFFICE IT TO
SAY...SEVERAL FEET WILL HAVE FALLEN. /FRIES
&&
.AVIATION...
HEAVY SNOWFALL IS LIKELY TO FALL AT/AROUND KPUW THROUGH AT LEAST
18Z TUESDAY. ELSEWHERE...A MIX OF RASN WILL CONTINUE AROUND
KLWS...THAT SHOULD TREND TOWARD PREDOMINANT SN OVERNIGHT.
THE HEAVIEST PORTION OF THE PRECIPITATION SHIELD SHOULD CONTINUE
TO DEVELOP NORTHWARD OVERNIGHT INTO TUESDAY...SPREADING A MORE
PERSISTENT SN INTO KGEG/KCOE FOR A GOOD CHUNK OF TUESDAY. CIGS
WILL BE LARGELY DEPENDENT UPON THE MOVEMENT OF THE PRECIPITATION
BAND...SO CONDITIONS ARE LIKELY TO REMAINS LIFR OR LOWER AROUND
KPUW...WHILE THEY SHOULD DETERIORATE FARTHER NORTH OVERNIGHT AND
TUESDAY. /FRIES
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 27 38 32 41 27 37 / 70 80 70 80 50 50
COEUR D'ALENE 27 38 32 40 27 38 / 80 90 70 80 70 50
PULLMAN 29 38 32 41 29 39 / 100 80 60 80 50 50
LEWISTON 32 44 36 46 33 43 / 60 70 40 80 50 30
COLVILLE 27 42 32 42 26 38 / 20 50 90 100 50 50
SANDPOINT 28 35 32 40 26 37 / 50 70 80 90 80 70
KELLOGG 27 35 31 39 26 37 / 90 100 70 80 90 70
MOSES LAKE 29 45 34 46 28 43 / 30 30 70 90 20 20
WENATCHEE 27 41 31 43 29 40 / 10 40 90 100 20 20
OMAK 20 37 27 40 27 38 / 10 50 90 100 30 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY COEUR D'ALENE
AREA.
WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY ABOVE 3000 FEET
FOR THE LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WINTER STORM WARNING UNTIL 10 AM PST TUESDAY ABOVE 2000 FEET FOR
THE IDAHO PALOUSE.
WINTER STORM WARNING UNTIL 10 PM PST TUESDAY CENTRAL PANHANDLE
MOUNTAINS.
WA...WINTER STORM WARNING UNTIL 10 AM PST TUESDAY ABOVE 2000 FEET FOR
THE WASHINGTON PALOUSE.
WINTER STORM WARNING UNTIL NOON PST TUESDAY NORTHEAST BLUE
MOUNTAINS.
WINTER STORM WARNING UNTIL 10 AM PST TUESDAY ABOVE 1500 FEET FOR
THE LOWER GARFIELD AND ASOTIN COUNTIES.
&&Hazardous weather outlook, Feb 28, 11:30 PM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1130 PM PST MON FEB 28 2011
IDZ003-004-026-027-WAZ031>033-011500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
1130 PM PST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
FOR THE REMAINDER OF THE NIGHT...BANDS OF LOCALLY HEAVY SNOW WILL
PERSIST OVER THE PALOUSE...THE NORTHEAST BLUE MOUNTAINS...AND
PORTIONS OF THE CENTRAL AND SOUTHERN IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER WAVE OF PRECIPITATION WILL OCCUR WEDNESDAY AND WEDNESDAY
NIGHT. THE STORM SYSTEM ASSOCIATED WITH THIS WAVE OF PRECIPITATION
WILL BE WARMER...SO MOST LOW ELEVATIONS WILL RECEIVE RAIN OR NON-
ACCUMULATING SNOW. THE MOUNTAINS...INCLUDING THE NORTHEAST BLUES
AND THE MOUNTAINS OF THE IDAHO PANHANDLE...WILL RECEIVE MORE SNOW.
IDZ001-002-WAZ034>038-041>044-011500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1130 PM PST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SOME LIGHT SNOW ACCUMULATIONS ARE EXPECTED ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR FOR THE REMAINDER OF THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY MORNING...A FRONTAL SYSTEM WILL LIFT NORTHWARD BRINGING
LIGHT SNOW ACCUMULATIONS TO PORTIONS OF NORTHEAST WASHINGTON AND
NORTHERN IDAHO...INCLUDING THE SPOKANE...COEUR D'ALENE...AND
SANDPOINT AREAS. AS TEMPERATURES CLIMB ABOVE FREEZING DURING THE
DAY...ACCUMULATIONS WILL BECOME LESS LIKELY.
ANOTHER WAVE OF PRECIPITATION WILL OCCUR WEDNESDAY AND WEDNESDAY
NIGHT. THE STORM SYSTEM ASSOCIATED WITH THIS WAVE OF PRECIPITATION
WILL BE A BIT WARMER. A MIX OF RAIN AND WET SNOW IS EXPECTED IN
THE LOW ELEVATIONS OF NORTH IDAHO...AS WELL AS NORTHEAST AND NORTH
CENTRAL WASHINGTON. THE MOUNTAINS...INCLUDING THE CASCADES...
NORTHEAST MOUNTAINS OF WASHINGTON...AND THE MOUNTAINS OF THE IDAHO
PANHANDLE...WILL RECEIVE MORE SNOW.
In the hours before
Local storm report, Feb 28, 6:51 PM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
651 PM PST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW 5 E HARRISON 47.46N 116.67W
02/28/2011 M4.0 INCH KOOTENAI ID TRAINED SPOTTER
IN PAST 12 HRS
0630 PM HEAVY SNOW WSW PALOUSE 46.91N 117.08W
02/28/2011 M3.0 INCH WHITMAN WA TRAINED SPOTTER
0630 PM HEAVY SNOW 1 W PULLMAN 46.73N 117.19W
02/28/2011 M6.0 INCH WHITMAN WA TRAINED SPOTTER
0630 PM HEAVY SNOW 1 WNW PULLMAN 46.74N 117.18W
02/28/2011 M6.0 INCH WHITMAN WA TRAINED SPOTTER
0630 PM HEAVY SNOW ROCKFORD 47.45N 117.13W
02/28/2011 M3.0 INCH SPOKANE WA PUBLIC
MEASURED ON PAVEMENT SO THIS IS AN UNDERESTIMATION...BUT
THIS WAS BETWEEN 415PM AND 645PM.
0633 PM HEAVY SNOW 2 S POTLATCH 46.89N 116.89W
02/28/2011 E8.0 INCH LATAH ID TRAINED SPOTTER
NEW SNOW TODAY.
&&
CNEUMANLocal storm report, Feb 28, 7:09 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HEAVY SNOW 5 NNE MOSCOW 46.79N 116.96W
02/28/2011 M6.0 INCH LATAH ID TRAINED SPOTTER
SINCE 1 PM.
&&
FRIESLocal storm report, Feb 28, 8:21 PM PST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
821 PM PST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HEAVY SNOW 5 NNE MOSCOW 46.79N 116.96W
02/28/2011 M10.0 INCH LATAH ID TRAINED SPOTTER
SINCE 1 PM. ADDITIONAL 4 INCHES SINCE LAST REPORT AT
ABOUT 7 PM.
&&
FRIESHeavy Snow, Washington Palouse
- When
- March 1, 12:00 AM PST to 12:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Heavy snowfall resulted in school closures for the Garfield-Palouse and Colton school districts.
Heavy Snow, Northeast Blue Mountains
- When
- March 1, 12:00 AM PST to 8:30 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Heavy Snow, Lower Garfield & Asotin
- When
- March 1, 12:00 AM PST to 11:00 AM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, March 1, 2011$1.0 million · 1 event
- Flooding in Illinois, March 1 to 31, 2011$530,000 · 6 events
- Flooding in Ohio, March 1 to 2, 2011$265,000 · 9 events
- Drought in Texas, March 1 to 31, 2011$103,000 · 15 events
- Flooding in Ohio, March 1 to 3, 2011$75,000 · 3 events
- Flooding in Indiana, March 1 to 27, 2011$70,000 · 4 events
- Wildfire in Texas, March 1, 2011$60,000 · 1 event
- Drought in Arkansas, March 1 to 31, 201135 events
- Drought in Oklahoma, March 1, 201129 events
- Drought in Texas, March 1 to 31, 201121 events
- Drought in Louisiana, March 1 to 31, 201117 events
- Drought in Colorado, March 1 to 31, 201116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284770, 284771, 284772.